Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 150, NWS Sioux Falls, SD

August 11, 2016Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2016, 12:48 PM CDT for Yankton County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 12:48 PM CDT (17:48 UTC)
Expired
Aug 11, 2016, 1:30 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS53 KFSD 111748
SVRFSD
SDC135-111830-
/O.NEW.KFSD.SV.W.0150.160811T1748Z-160811T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 130 PM CDT

* AT 1248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UTICA...OR
  9 MILES NORTH OF LEWIS AND CLARK STATE RECREATION AREA...MOVING
  EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MAYFIELD AROUND 120 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
LESTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4304 9764 4317 9723 4317 9717 4295 9716
      4292 9761
TIME...MOT...LOC 1748Z 254DEG 21KT 4301 9755 

HAIL...1.00IN
WIND...60MPH
 
$$

HANKO
3 follow-up statements
672 
WWUS53 KFSD 111800
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 PM CDT THU AUG 11 2016

SDC135-111830-
/O.CON.KFSD.SV.W.0150.000000T0000Z-160811T1830Z/
YANKTON SD-
100 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN YANKTON COUNTY...

AT 1259 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UTICA...OR 8
MILES NORTH OF YANKTON...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MAYFIELD AROUND 115 PM CDT. 
  VOLIN AROUND 125 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4303 9751 4315 9722 4317 9717 4295 9716
      4294 9747
TIME...MOT...LOC 1759Z 255DEG 23KT 4300 9744 

HAIL...1.00IN
WIND...60MPH
 
$$

HANKO
737 
WWUS53 KFSD 111816
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 PM CDT THU AUG 11 2016

SDC135-111830-
/O.CON.KFSD.SV.W.0150.000000T0000Z-160811T1830Z/
YANKTON SD-
116 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EAST CENTRAL YANKTON COUNTY...

AT 115 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VOLIN...OR 11
MILES NORTHEAST OF YANKTON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL YANKTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4304 9732 4312 9717 4303 9716 4298 9716
      4296 9728
TIME...MOT...LOC 1815Z 251DEG 25KT 4301 9724 

HAIL...1.00IN
WIND...60MPH
 
$$

HANKO
934 
WWUS53 KFSD 111821
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT THU AUG 11 2016

SDC135-111831-
/O.EXP.KFSD.SV.W.0150.000000T0000Z-160811T1830Z/
YANKTON SD-
121 PM CDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YANKTON COUNTY
WILL EXPIRE AT 130 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4304 9732 4312 9717 4303 9716 4298 9716
      4296 9728
TIME...MOT...LOC 1819Z 254DEG 21KT 4301 9724 

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:24 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 11, 12:24 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1224 PM CDT THU AUG 11 2016

.SHORT TERM...(Today and Tonight)
Issued at 445 AM CDT Thu Aug 11 2016

Busy night with a large MCS progressing across the CWA with sporadic
reports of damaging winds, but mostly sub-severe through the
overnight hours. 0-3km shear vectors continue to be strong enough
and oriented such that a few short-lived mesovortices continue to be
found along the leading edge of the outflow surge across northwest
Iowa, and will be a concern over the next couple of hours. Outflow
has pushed south of a KSPW to KYKN line, with main frontal boundary
back in the far western CWA toward K9V9.

Forecast concern today involves further convective threat, as well
as a look into hydrological concerns.  After early day MCS continues
to work eastward with veering low-level jet and deal with flow over
southern edge of outflow for some lingering storms back into extreme
southeast South Dakota/northeast Nebraska, should have a fairly
quiet early morning. Frontal boundary will work eastward as outflow
pool boundary stalls near the far southern border of the CWA. Wave
in the western plains will be lifting northeast across the area
during the afternoon and early evening. After workout from overnight
convection, cap is much weaker and any limited diurnal heating is
likely to be sufficient to allow convective development during the
afternoon as forcing spreads across the convergence boundary.
Airmass to the south in eastern Nebraska will be relatively
undisturbed and should get very unstable this afternoon.
Thermodynamic conditions suggest perhaps up to 2000 J/kg slightly
elevated CAPE, perhaps slightly greater in parts of northwest Iowa.
Deep layer shear remains somewhat weak for any persistent supercell
structure, more in the realm of multicell, but lined up such that
mergers and training along the slow moving boundaries will be a
great concern.  Not out of the question to see an isolated stronger
storm back toward the boundary early afternoon in southeast South
Dakota, but area more likely to approach severe levels will be south
of a KMJQ to KLCG line during the mid afternoon through early
evening.

00z observed precipitable water values on the order of 1.6 to 1.9
inches, which for local raob sites is generally just above the 90th
percentile, but short of record values for the date. Model values
are well overestimated due to convective processes, and cannot be
strictly compared to historical observations, but even then are
looking at an excessively moist environment.  With likelihood of
storm motions allowing repeated motion over similar areas, and
rainfall rates similar to those seen in overnight storms from 1 to 2
inches per hour, there will be a flash flood threat during the
afternoon and evening over parts of southwest Minnesota, northwest
Iowa, and extreme northeast Nebraska.

.LONG TERM...(Friday through Wednesday)
Issued at 445 AM CDT Thu Aug 11 2016

Relatively dry pattern expected to continue through the extended
with cooler air filtering into the area on Friday behind a cold
front. With deeper lingering moisture along the southern edge of the
forecast area, could see some diurnal cumulus develop throughout the
day on Friday.

Moisture becomes fairly scarce Saturday into Sunday.  While the
winds just above the surface are not overly strong, still expect
good mixing conditions with mostly sunny conditions resulting in
highs on Saturday and Sunday in the 80s.

Moisture appear to be quite limited into next week as well.  With
dry atmosphere and quiet zonal upper level pattern, expect mostly
clear conditions to prevail with near to slightly above normal
temperatures throughout the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1221 PM CDT Thu Aug 11 2016

A very messy aviation forecast this afternoon as thunderstorms are
slowly trying to develop along an elevatd boundary just between
KSUX/KFSD. Through the afternoon, we should continue to see
additional elevated convection develop and lift northward between
the terminals.

Perhaps the highest risk for convection will arrive later this
evening as sfc based activity along the stalled frontal boundary
lifts northeast towards the mid-Missouri River valley. This second
wave of rain may move through KSUX by 23z, and may only graze
KFSD. Further west, a secondary PV anomally may develop sct storms
late this evening and into the overnight hours, bringing an
additional risk for storms to the I-29 corridor after midnight.

Rain should exit the area by daybreak with VFR conditions into
Friday morning.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...Flash Flood Watch through late tonight for MNZ080-081-089-090.

IA...Flash Flood Watch through late tonight for IAZ001>003-012>014-
     020>022-031-032.

NE...Flash Flood Watch through late tonight for NEZ014.

&&

SHORT TERM...Chapman
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Aug 11, 5:26 AM CDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT THU AUG 11 2016

IAZ003-013-014-020>022-031-032-NEZ013-014-121030-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DIXON-DAKOTA-
526 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME WITH BRIEF HEAVY RAINFALL...WILL GRADUALLY
END EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE
SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH.
AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 3 PM AND 7 PM. IN
ADDITION TO THE SEVERE WEATHER THREAT...STORMS WILL LIKELY PRODUCE
PERIODS OF HEAVY RAINFALL...AND MAY TRAIN ACROSS THE SAME AREAS
DURING THE LATER AFTERNOON AND EVENING HOURS. A FLASH FLOOD WATCH
IS IN EFFECT UNTIL 1 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 2 PM TO 10 PM.

IAZ001-002-012-MNZ080-081-089-090-121030-
LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-
526 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TO REDEVELOP DURING THE AFTERNOON AND
EARLY EVENING. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE
OF QUARTERS AND WIND GUSTS TO 60 MPH. STORMS WILL ALSO HAVE
POTENTIAL TO PRODUCE PERIODS OF HEAVY RAINFALL DURING THE
AFTERNOON AND EARLY EVENING. A FLASH FLOOD WATCH HAS BEEN POSTED
UNTIL 1 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 9 PM.

MNZ071-072-097-098-SDZ040-055-056-061-062-065>071-121030-
LINCOLN MN-LYON MN-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
UNION-
526 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS.
AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO AROUND 60 MPH OR
QUARTER SIZE HAIL DURING THE AFTERNOON OR VERY EARLY EVENING.
SPOTTY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 1 PM TO 8 PM.

SDZ038-039-050-052>054-057>060-063-064-121030-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
526 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL REDEVELOP DURING THE MIDDAY AND
AFTERNOON HOURS. AN ISOLATED STORM MAY PRODUCE UP TO DIME SIZE
HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:00 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Miner, Sanborn45 min
Aug 11, 12:12 AM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Aug 11, 12:53 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner37 min
Aug 11, 1:26 AM CDTSevere Thunderstorm WarningFSDBrookings, Lake, McCook, Minnehaha, Moody34 min
Aug 11, 12:05 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton19 min
Aug 11, 12:13 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.